Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 56, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jun 16, 2003, 9:20 PM CDT for Fentress County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 9:20 PM CDT (02:20 UTC)
- Expired
- Jun 17, 2003, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Fentress County, TN
The radar
The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 170221 FFWBNA TNC049-170515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 920 PM CDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... FENTRESS COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 1215 AM CDT * AT 911 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN THE JAMESTOWN AREA. RADAR ESTIMATES ALMOST 2 INCHES OF RAIN HAS FALLEN IN THE PAST 2 HOURS WITH AN ADDITIONAL INCH POSSIBLE IN THE NEXT HOUR. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER, MOVE TO HIGHER GROUND. && LAT...LON 3653 8508 3635 8510 3628 8473 3655 8470 $$ JLM
2 follow-up statements
000 WGUS74 KOHX 170300 FFSBNA TNC049-170515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 944 PM CDT MON JUN 16 2003 ...FLASH FLOOD WARNING IN EFFECT FOR FENTRESS COUNTY UNTIL 1215 AM... RECENT RADAR IMAGES INDICATE RAINFALL OVER FENTRESS COUNTY IS TAPERING OFF. RADAR ESTIMATES MORE THAN 2 INCHES OF RAIN HAS FALLEN IN SEVERAL LOCATIONS NEAR OR JUST NORTH OF JAMESTOWN. UNTIL AREA CREEKS AND STREAMS HAVE TIME TO DRAIN...WATER LEVELS WILL LIKELY REMAIN HIGH FOR THE NEXT COUPLE OF HOURS. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ JLM
000 WGUS74 KOHX 170420 FFSBNA TNC049-170500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1109 PM CDT MON JUN 16 2003 ...FLASH FLOOD WARNING CANCELLED FOR FENTRESS COUNTY... LAW ENFORCEMENT INDICATES THAT WATERS LEVELS HAVE RECEDED IN THE JAMESTOWN AREA. WHILE A CHANCE OF RAINFALL EXISTS OVERNIGHT... ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED. $$ JLM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:08 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 16, 9:08 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 908 PM CDT MON JUN 16 2003 A WEAK SURFACE TROUGH PHASED WELL WITH AN UPPER H5 SHORTWAVE MOVING NORTHEAST...TO BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF MIDDLE TENNESSEE LATE THIS AFTERNOON INTO THE EARLY EVENING. CURRENTLY...KOHX-88D SHOWS THAT STRONG ECHOES AND ECHO PATTERNS FOR DAMAGING WINDS HAVE WEAKENED AGAINST THE HIGHER CUMBERLAND PLATEAU TERRAIN THIS EVENING. THE LATEST MODEL DATA SHOWS THAT SHOWER ACTIVITY WILL DECREASE OVERNIGHT...AS THE MIDDLE TENNESSEE ATMOSPHERE COOLS. STILL...WILL KEEP THE OVERNIGHT RAIN CHANCE AT SCATTERED...AS A STRONG H5 SHORTWAVE SLOWLY MOVES SOUTHEAST (OVER SOUTHERN LAKE MICHIGAN)... AND HIGH INTEGRATED MOISTURE REMAINING OVER MIDDLE TENNESSEE. WILL UPDATE ZONES TO REMOVE HEAVY RAIN POTENTIAL. .BNA...NONE. 04
Hazardous weather outlook, Jun 16, 5:30 AM CDT, 15 hours 50 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS AND RAIN SHOWERS THIS MORNING AND TONIGHT WITH THUNDERSTORMS LIKELY THIS AFTERNOON. STORMS WILL BE SLOWER MOVING TODAY CREATING A CHANCE FOR LARGER RAINFALL AMOUNTS WHICH WILL INCREASE THE CHANCE FOR LOCALIZE FLASH FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH THURSDAY. MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. ISOLATED EVENTS OF GUSTY WINDS... HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY. 31
In the hours before
Local storm report, Jun 16, 5:37 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0537 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 10 NE NASHVILLE TN WIND DAMAGE
06/16/03 DAVIDSON 2 TREES BLOWN DOWN NEAR
RIVERGATE MALL
JLMLocal storm report, Jun 16, 6:20 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0620 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM SHELBYVILLE TN WIND DAMAGE
06/16/03 BEDFORD TREES BLOWN DOWN ON
OAKWOOD DR
JLMLocal storm report, Jun 16, 8:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0822 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 5 E LIVINGSTON TN WIND DAMAGE
06/16/03 OVERTON TREES DOWN ACROSS HWY 52
NEAR ALPINE
JLMLocal storm report, Jun 16, 9:00 PM CDT, 20 minutes before
MEMWRKLSR 0000
TTAA00 KOHX DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
900 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM NORTHERN SECTION OF HENDERSONVILLE TN LARGE LIMBS DOWN
06/16/03 SUMNER REPORTED BY PUBLIC.Local storm report, Jun 16, 9:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0905 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 5 S CROSSVILLE TN WIND DAMAGE
06/16/03 CUMBERLAND TREES BLOWN DOWN IN LAKE
TANSI AREA
JLMLocal storm report, Jun 16, 9:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0908 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM JAMESTOWN TN WIND DAMAGE
06/16/03 FENTRESS TREES BLOWN DOWN. POWER
LINES DOWN NEAR AIRPORT
ESTATES.
JLMThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:56 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 49 min |
| Jun 16, 8:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 26 min |
| Jun 17, 2:10 PM CDT | Flash Flood Warning | OHX | Giles | 2 hr |
| Jun 17, 3:18 PM CDT | Flash Flood Warning | OHX | Lawrence | 117 min |
| Jun 17, 3:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 54 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.